Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 33, NWS Billings, MT

June 15, 20114 counties in Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 15, 2011, 10:33 PM MDT for 4 counties in Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2011, 10:33 PM MDT (04:33 UTC)
Expired
Jun 15, 2011, 11:30 PM MDT
In force
57 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

Counties Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:20 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 15, 9:20 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
920 PM MDT WED JUN 15 2011

.SHORT TERM...VALID FOR THU AND FRI...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TONIGHT
AS A COLD FRONT MOVES THROUGH. THE MAIN FOCUS WILL CONTINUE TO BE
EAST OF BILLINGS THROUGH THE REST OF THE EVENING. DID RAISE POPS
FURTHER EAST AS WELL. OTHER THAN THAT...NO OTHER CHANGES TO THE
FORECAST FROM THE PREVIOUS UPDATE EARLIER THIS EVENING. SOLUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE EXTENDED PERIOD CONTINUES TO LOOK VERY UNSETTLED WITH
TEMPERATURES BELOW NORMAL. UPPER LOW AND TROUGH THAT WILL BE
AFFECTING THE FORECAST AREA THROUGH THE SHORT TERM WILL CONTINUE
TO REMAIN IN PLACE SATURDAY AND SUNDAY RESULTING IN CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS ARE NOT IN THE BEST
AGREEMENT ONCE AGAIN FOR SUNDAY AND MONDAY AS THE GFS IS BACKING
OFF ON PRECIP AMOUNTS...WHEREAS THE ECMWF KEEPS FAIRLY HIGH QPF
AMOUNTS ACROSS ARE CENTRAL AND SOUTHERN ZONES. IN ANY
CASE...BELIEVE HIGH CHANCES FOR PRECIP STILL LOOK GOOD SUNDAY
INTO MONDAY. TROUGH SLOWLY SHIFTS EAST MONDAY NIGHT INTO WEDNESDAY
WITH RIDING BUILDING ACROSS THE PACIFIC NORTHWEST. AS A
RESULT...EXPECT AN UNSETTLED NORTHERLY FLOW ALOFT ACROSS THE
FORECAST AREA WHICH WILL BRING CONTINUED CHANCES FOR SHOWER AND
THUNDERSTORMS ALONG WITH BELOW NORMAL TEMPERATURES. HOOLEY

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT THIS EVENING EAST OF KBIL. EXPECT STRONG WINDS AND
LOCALIZED AREAS OF LARGE HAIL AS THE FRONT MOVES THROUGH.
LOCALIZED MVFR CONDITIONS CAN ALSO BE EXPECTED. BEHIND THE
FRONT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 047/068 046/068 049/075 050/070 049/069 047/068 050/074
    63/T    84/T    22/T    34/T    44/T    33/T    23/T
LVM 042/063 039/065 041/071 044/065 043/065 041/066 044/074
    74/T    64/T    33/T    46/T    64/T    22/T    23/T
HDN 048/071 049/071 050/079 050/074 049/073 047/075 050/079
    63/T    85/T    22/T    34/T    44/T    33/T    23/T
MLS 051/071 050/067 049/076 052/073 052/071 049/069 051/073
    73/T    87/T    22/T    34/T    44/T    34/T    23/T
4BQ 050/072 052/069 051/078 052/074 051/071 048/072 050/076
    32/T    86/T    23/T    34/T    44/T    33/T    24/T
BHK 051/070 051/066 048/075 051/074 051/069 049/070 048/075
    73/T    88/T    22/T    44/T    44/T    44/T    22/T
SHR 046/066 046/067 045/074 047/070 047/068 044/068 047/074
    23/T    83/T    23/T    44/T    46/T    43/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 15, 3:34 PM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT WED JUN 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-162145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER IN MUSSELSHELL
COUNTY...AS WELL AS ALONG THE TONGUE RIVER NEAR BIRNEY. THE
YELLOWSTONE RIVER WILL RISE TO FLOOD STAGE IN FORSYTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING ALONG THE MUSSELSHELL RIVER IN MUSSELSHELL COUNTY WILL
CONTINUE THROUGH THURSDAY NIGHT. THE YELLOWSTONE RIVER AT MILES
CITY IS EXPECTED TO REACH FLOOD STAGE ON FRIDAY. FLOODING WILL BE
POSSIBLE ON THE YELLOWSTONE RIVER AT LIVINGSTON BEGINNING ON
THURSDAY AND POSSIBLY CONTINUING INTO NEXT WEEK. THE FLOODING AT
MILES CITY AND FORSYTH ON THE YELLOWSTONE RIVER...AND AT BIRNEY ON
THE TONGUE RIVER...WILL CONTINUE INTO NEXT WEEK.

HEAVY RAINFALL WILL BE POSSIBLE FROM BILLINGS EAST THURSDAY NIGHT
DUE TO SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL ALSO BE POSSIBLE
OVER THE REGION SUNDAY THROUGH MONDAY DUE TO MORE SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 15, 9:36 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
936 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             22 NNW BUSBY            45.83N 107.11W
06/15/2011  M0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 15, 9:37 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
937 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             22 NNW BUSBY            45.83N 107.11W
06/15/2011  M0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 15, 9:44 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
944 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     BILLINGS                45.79N 108.54W
06/15/2011  M58 MPH          YELLOWSTONE        MT   ASOS

&&

SOLUM
Local storm report, Jun 15, 9:58 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
958 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     11 N BRANDENBERG        45.97N 106.28W
06/15/2011  E70 MPH          ROSEBUD            MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 15, 10:15 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1015 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     3 WNW MILES CITY        46.43N 105.89W
06/15/2011  M63 MPH          CUSTER             MT   ASOS

&&

SOLUM
Local storm report, Jun 15, 10:18 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1018 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     5 W HATHAWAY            46.27N 106.31W
06/15/2011  M65 MPH          ROSEBUD            MT   DEPT OF HIGHWAYS

            SWEENEY CREEK DOT

&&

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:39 PM MDTSevere Thunderstorm WarningBYZYellowstone36 min
Jun 15, 8:03 PM MDTSevere Thunderstorm WarningBYZBig Horn27 min
Jun 15, 8:17 PM MDTSpecial Weather StatementBYZYellowstone58 min
Jun 15, 8:33 PM MDTSevere Thunderstorm WarningBYZBig Horn27 min
Jun 15, 8:56 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure64 min
Jun 15, 9:16 PM MDTSpecial Weather StatementBYZRosebud59 min
Jun 15, 9:49 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River, Rosebud56 min
Jun 15, 10:13 PM MDTSevere Thunderstorm WarningBYZCuster62 min
Jun 15, 11:14 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Fallon, Powder River61 min
Jun 16, 4:35 AM MDTFlood WatchBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more24 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.